It’s national #CarersWeek from 6-10 June. So we are taking the opportunity to celebrate and a look at ‘Falling on Your Feet’ one of the inclusive projects focused on reaching carers as part of #BetterConnect.
Falling On Your Feet
Residents of North Tyneside, many of whom had caring responsibilities or experiences, took part in Helix Arts ‘Falling on Your Feet’ programme.
Falling on Your Feet is a responsive creative programme suitable for those aged 55 and over. People taking part work with a dance practitioner to co-create their own choreography. Typically, the ten week series of sessions culminates in a final performance. This can be private or for an invited audience.
As part of Better Connect we ran two Falling on Your Feet projects one at Meadowell Connected and one at Segedunum.
Through Falling on Your Feet the group develop new friendships. Many have a shared interest in keeping fit and describe dance as a much more interesting way of maintaining or improving their health.
Many group members also join for the social aspect of the project as they meet others in similar circumstances. Perhaps they have been recently bereaved, live alone or want a break from everyday responsibilities that come with caring. Others enjoy having the routine me time away from other family commitments.
Over the course of ten weeks we see everyones’ confidence grow. At first group members look to the artist for instruction but with support most become confident making suggestions for movement. The ideas behind their moves often links to a personal story or experience.
Music is chosen collectively too. It is an integral part of joy the sessions can spark. It’s wonderful to hear the variety of styles in one session from instrumental pieces to their favourite hits.
Crucially, the programme improves people’s strength and balance which in turn decreases the risk of trips and falls. The risk of falls becomes greater as we age because they may have: balance problems and muscle weakness, vision impairment or loss and long-term health conditions which can lead to dizziness.